Flashcards in Bochem USMLE step 1 contd Deck (10):
This patient is experiencing an acute, severe headache, often described as the “worst headache of my life.” This most commonly occurs secondary to ?
a ruptured berry aneurysm leading to a subarachnoid hemorrhage. A number of risk factors increase the likelihood of berry aneurysm formation, including Ehlers-Danlos syndrome (EDS).EDS is a heterogeneous group of inherited connective tissue disorders characterized by joint hypermobility, cutaneous fragility, and hyperextensibility. Eleven different forms of EDS have been identified. This patient's presentation is most consistent with vascular EDS, also known as EDS type IV. In addition to the classic characteristics, EDS IV presents with vascular problems, including renovascular hypertension and arterial or uterine rupture. This form of EDS is characterized by a decreased amount of type III collagen, which is a structural protein in blood vessels.
A mutation in the gene for fibrillin-1 on chromosome 15 causes?
2. Mutations in the gene for type II collagen cause ?
3. Mutations in pro-α1- or pro-α2-chains of the type I procollagen gene lead to ?
4. Mutations in the gene for type IV collagen can result in?
1. Marfan syndrome.
2. achondrogenesis, which results in short stature, small limbs, and other skeletal abnormalities.
3. the bone fragility characteristic of osteogenesis imperfecta.
4. Alport syndrome, an X-linked disorder characterized by nephritis with hematuria, sensorineural deafness, and ocular disorders.
This patient recently started taking a new medication for shortness of breath with activity, which can be presumed to be ?
secondary to congestive heart failure (CHF). One of the medications commonly used to treat the symptoms of CHF is digoxin. A diagnosis of toxicity associated with digoxin, used to manage this patient’s CHF, would explain the recent onset of fatigue, nausea, vision changes, and ECG changes. Digoxin competes with potassium (K+) at the K+-binding site on the cardiac myocyte Na+-K+-ATPase. Thus hypokalemia results in increased digoxin binding and increased drug effect and toxicity. The ECG changes observed in this patient demonstrate an increased U wave, providing evidence that this patient is experiencing hypokalemia.
Furosemide is a loop diuretic, also used to treat CHF, and one of several drugs known to exacerbate the severe hypokalemia that can occur with digoxin use. Adverse effects of digoxin include arrhythmias, bradycardia, fatigue, visual disturbances (ie, blurry vision), and gastrointestinal symptoms. The antidote for digoxin toxicity is the normalization of K+ and anti-digoxin Fab fragments.
β-Blockers, such as metoprolol, block sympathetic stimulation of ?
2 .Rifampin increases the metabolism of?
3. Digoxin toxicity occurs in the setting of ?
the renin-angiotensin-aldosterone system, thereby increasing potassium levels.
2. digoxin, decreasing the likelihood of digoxin toxicity.
3. hypokalemia and hypomagnesemia. Aspirin and lidocaine do not appreciably alter the serum concentrations of these cations.
This patient presents to the emergency department in an agitated state, complaining of severe abdominal pain of an hour’s duration. Test results indicate an elevated blood alcohol concentration. Coupled with red urine and the sudden onset of psychiatric symptoms (paranoia and agitation) in a young adult with no significant medical history, this presentation is suggestive of?
acute intermittent porphyria (AIP).
Acute intermittent porphyria (AIP) is caused by ?
a deficiency of porphobilinogen deaminase, which subsequently causes accumulation of aminolevulinate and porphobilinogen. Acute attacks of AIP (presenting with abdominal pain, red urine, and psychiatric symptoms) can be precipitated by certain drugs and alcohol.
Lead poisoning can result in deficiencies of ?
aminolevulinate dehydratase and ferrochelatase. Although patients with acute lead poisoning can present with abdominal colic (“lead colic”) and psychiatric disturbances, they do not present with reddish brown urine (accumulation of porphyrins in the urine), as seen in this patient.
Aminolevulinate synthase deficiency is associated with?
X-linked sideroblastic anemia, which most commonly manifests in young boys. This patient’s age argues against this diagnosis.
Uroporphyrinogen decarboxylase deficiency causes a ?
different porphyria: porphyria cutanea tarda (PCT). PCT is characterized by photosensitivity and chronic blistering lesions on sun-exposed skin, neither of which is present in this patient.